Returning safely to sexual activity
It is generally safe to resume sex one week after an uncomplicated myocardial infarction or uncomplicated cardiac procedure such as stent insertion, or eight weeks after cardiac surgery.
Cardiac disease is usually a major event for you and your partner. Some people feel changes with regard to sexuality or their feelings of intimacy. Couples sometimes find it difficult to talk about intimacy and sexuality. Your doctor or specialist nurse can answer questions and discuss problems you are having.
Many people wonder if they can still have sex and whether the heart will cope with the increased effort that accompanies sexual arousal. Sexual activity leads to mild increases in heart rate and blood pressure. But it is generally safe to resume sex one week after an uncomplicated myocardial infarction or uncomplicated cardiac procedure such as stent insertion, or eight weeks after cardiac surgery. Cardiac rehabilitation and regular physical activity can reduce the risk of complications related to sexual activity.
The rule of thumb is that if you can climb two flights of stairs or take a brisk walk without symptoms (e.g. chest pain or shortness of breath) you can safely have sex. It is important to respect your own pace of recovery and if you have symptoms, talk to your healthcare provider. Some people use nitroglycerin to prevent or treat symptoms.
There are medications that help improve sexual performance, such as sildenafil, vardenafil and tadalafil. Taking any of these medications while using nitrates is absolutely contraindicated due to the risk of severe low blood pressure. Therefore, before you start to use any of these medications or herbs it is advisable to contact your doctor.
Some medications prescribed for cardiac disease (beta blockers), antidepressants, and sleeping pills can cause problems with erection (and desire for sex) in men and vaginal dryness in women, with consequences for your sexual activity. If you suspect that your medication is causing you problems in your sex life, get advice from your doctor on potentially changing drugs to other brands or classes. Do not suddenly stop your medication. If you’re experiencing sexual dysfunction, check with your doctor or nurse to see if it could be related to your cardiac disease or emotions such as anxiety, depression or other factors.